EconPapers    
Economics at your fingertips  
 

Tax avoidance in response to a decline in the funding status of defined benefit pension plans

Neeru Chaudhry, Hue Hwa Au Yong and Chris Veld ()

Journal of International Financial Markets, Institutions and Money, 2017, vol. 48, issue C, 99-116

Abstract: We examine the effect of the funding status of defined benefit (DB) pension plans on company tax avoidance behavior. Our results reveal that firms engage more in tax avoidance when the pension deficit, defined as pension liabilities minus pension assets scaled by total assets, increases. We find that for an average pension deficit firm one standard deviation increase in pension deficit is associated with annual tax savings of $3.64million. For 2014 we find that, on the aggregate level, for firms with underfunded DB pension plans a one standard deviation increase in pension deficit is associated with annual tax savings of more than 2.7billion dollars. Our results hold after controlling for factors such as profitability, financial constraints, operating losses, and foreign income.

Keywords: Tax avoidance; Tax planning; Defined benefit pension plan; Pension deficit; Underfunded pension plan (search for similar items in EconPapers)
JEL-codes: G32 H26 J32 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443116302335
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:48:y:2017:i:c:p:99-116

DOI: 10.1016/j.intfin.2016.12.004

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2021-02-05
Handle: RePEc:eee:intfin:v:48:y:2017:i:c:p:99-116